Hello. My daughter (nine years old) is currently being seen by her pediatrician for two rashes she had back to back. The answers are not clear and I would love to have a dermatologist weigh in.
Thursday morning June 19 my daughter had headaches and what appeared to be a rash that presented itself only on the parts of her body that were not covered by a shirt or a pair of shorts (and socks). She had one larger raised patch of redness on her upper arm that was very hot.
I guessed that this was a reaction to the sunscreen she borrowed from a friend because it was field day and was very hot and sunny. I gave her Benadryl and put hydrocortisone on her upper arm that day. She developed a fever later in the afternoon which reached 102.4 and so I put her in a tepid bath. We were able to cool her down and when we woke up the next morning there was no longer a fever but the upper arm was still hot. Her rash seemed to subside but on Friday I decided my at-home treatment was working. I called my insurance company nurse who said she should be seen at the doctor’s office immediately.
I took her to the doctor and he was able to see the hive-like area of her arm that was still hot to the touch and a smooth, red, lacy-like, not itchy rash on her body still. She has not had a fever since Friday and has never, at any point, been nauseous or had a runny nose or diarrhea.
He prescribed two medications (Cefadroxil and Prednisolone) and we began giving them to her that afternoon. The rash seemed to subside and the patch on her arm was not as flared up. We noticed however that she wasn’t feeling well because of the headaches. Saturday evening I spoke to the NP on duty and she said to continue with the medication as prescribed and to see the doctor first thing Monday morning, and to give her cold compresses and Tylenol for the headaches.
I believed the awful headaches were caused by the Cefadroxil medication. She would have periods of time when she felt better but a headache would still come back basically after every does of the Cefadroxil.
Oddly enough, Monday morning when we finally got to the doctor’s office she had a full body rash (under the surface of the skin, smooth and not itchy). He said we should discontinue the two medications he prescribed. He wants to see if the rash is a virus or an allergic reaction to the Cefadroxil so she had Benadryl that afternoon and slept. When she woke up from her nap the rash had subsided by about 75%.
However the next morning the rash was back and another two hours later it very bright red on her legs. I haven’t given her any benadrul today so far but we’re headed into the pediatrician again this afternoon so he can see the redness. The Cefadroxil shouldn’t be in her system anymore right? Could this, then, be a virus?
My daughter doesn’t even notice it’s there but it worries me a little and we’re going out of town on Saturday for two weeks. Any idea what this could be?? Please help!